Colorado, 2019

Hail and Damaging Winds in Colorado, June 21, 2019

June 21, 2019 · NWS GLD · 18 events in 1 county or zone

A significant storm moved across Cheyenne County Colorado and Wallace County Kansas on the evening of June 21, 2019. This storm produced powerful wind gusts and hail ranging from quarter size to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A significant storm moved across Cheyenne County Colorado and Wallace County Kansas on the evening of June 21, 2019. This storm produced powerful wind gusts and hail ranging from quarter size to tennis ball size. Sporadic wind damage occurred with this storm along with damage associated with wind-driven hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 4:46 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 21, 4:46 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
546 PM MDT Fri Jun 21 2019

.SHORT TERM...(This evening through Saturday)
Issued at 1233 PM MDT Fri Jun 21 2019

Overview: SW flow aloft will prevail over the Tri-State area
through Saturday -- on the eastern periphery of a broad upper low
situated over northern portions of the Rockies and Intermountain
West.

Today-Tonight: A weak surface low was situated downstream of the
area invof Dodge City at 19Z, and a weak surface high was
situated upstream invof southeast Wyoming. Convection developing
within a SW-NE corridor of enhanced mid-level frontogenesis in
north-central CO, southeast WY, and western NE will strengthen and
reinforce the aforementioned surface high via evap cooling/
wetbulbing -- strengthening low-level northerly flow over the
Tri-State area, advecting a drier airmass into the region, and
shifting the weak sfc low (currently invof Dodge City) toward the
southeast. Little in the way of forcing will be present over the
Tri-State late this aft/eve -- on the W-NW periphery of the
surface low in south-central KS.

Expect mlcape values ranging from 0-100 J/kg in the far W/NW to
~1500 J/kg in the SE this afternoon, and DCAPE values ranging from
500-1000 J/kg in northeast CO (where mid-level lapse rates are
weak) to 1000-1300 J/kg in western KS (where mid-level lapse rates
are steeper). 20Z SPC Mesoanalysis data still indicated 50-100
J/kg of CIN and visible satellite imagery still indicates stable
wave clouds over the Tri-State area. Lingering convective
inhibition and weak forcing suggest that in-situ convection is
unlikely today -- though convection may propagate downstream from
the CO Foothills into the Tri-State area late this aft/eve.
Although the thermodynamic environment in place may be sufficient
to support/maintain convection, it does not appear all that
conducive for severe weather. With the above in mind, expect the
relative best potential for convection in northeast CO between
00-04Z.

Saturday: Northerly low-level flow is currently anticipated to
persist through the day, preventing meaningful return flow or
significant airmass recovery. Scattered convection developing
along the CO Front Range/Palmer Divide late Sat afternoon may
approach the Yuma/Kit Carson/Cheyenne county borders ~00Z --
otherwise, precipitation is not anticipated.

.LONG TERM...(Saturday night through Friday)
Issued at 143 PM MDT Fri Jun 21 2019

An upper closed low is over south central Canada at the start of the
period, with a trough extending south across the Rockies. This
places the region under southwest flow aloft. The trough swings
through the High Plains Saturday night into Sunday, generating
chances for showers and thunderstorms. There will be a potential for
widespread precipitation as a shortwave pushes through; however,
confidence in severe weather is low at this time. Abundant shear of
50 knots is forecast, but the better instability/CAPE appears to be
southeast of the region by the evening hours. That being said,
cannot rule out a few strong to severe storms capable of large hail
and damaging winds lingering into the evening in eastern Colorado
and northwest Kansas. Chances for showers and general thunderstorms
continue into Sunday before the trough exits the area Sunday night
and dry weather returns to the forecast.

Drier conditions are anticipated to start the the work week. West to
northwest flow develops on Monday as surface high pressure noses
into the region. Upper ridging amplifies over the Rockies Tuesday,
then progresses onto the Plains midweek where it stays for the
remainder of the long term. Some moisture still filters into the
area under the ridge as a closed low pushes onto the Pacific
Northwest and upper flow becomes southwesterly. Weak disturbances
result in some diurnally driven, slight chances for storms each
evening Tuesday through Friday.

Temperatures steadily climb through the period, with highs in the
mid 60s to mid 70s on Sunday reaching the upper 80s to low 90s
Wednesday onward. Low temperatures range from the mid 40s to upper
60s throughout the long term, gradually warming in that range
through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM MDT Fri Jun 21 2019

VFR conditions are expected at GLD and MCK through the 00Z TAF
period. Isolated thunderstorms will move across the area between
02-07Z, but the probability of any one of those storms moving
across either TAF site is low. Weak upslope winds of a north
northeasterly direction after 06Z will help increase moisture
between the surface and 5k AGL, so have an area of broken ceilings
around 3500ft AGL at both locations Saturday morning that should
diminish by late afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Jun 21, 4:35 PM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
535 PM MDT Fri Jun 21 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
535 PM MDT Fri Jun 21 2019 /635 PM CDT Fri Jun 21 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A severe thunderstorm watch is currently in effect for areas along
and south of Interstate 70 from Flagler, Colorado to Colby, Kansas.

Isolated supercell thunderstorms capable of producing hail up to two
inches in diameter and damaging wind gusts up to 75 mph this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Isolated severe thunderstorms will be possible late Saturday
afternoon and evening in eastern Colorado and extreme western
Kansas, primarily along and west of Highway 25 between 6 PM and
11 PM MDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 21, 4:22 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
522 PM MDT Fri Jun 21 2019

COZ091-092-212345-
Kit Carson County CO-Cheyenne County CO-
522 PM MDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 545
PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Boyero, or 15 miles south of Flagler, moving east
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3917 10316 3918 10315 3914 10282 3888 10292
      3897 10316
TIME...MOT...LOC 2322Z 287DEG 26KT 3909 10316

AW
Special weather statement, Jun 21, 6:05 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
705 PM MDT Fri Jun 21 2019

COZ092-220115-
Cheyenne County CO-
705 PM MDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 715 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kit Carson, or 29 miles south of Flagler, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wild Horse.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3904 10291 3904 10278 3888 10263 3874 10298
      3889 10311
TIME...MOT...LOC 0105Z 234DEG 31KT 3887 10297

AW

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
June 21, 6:13 PM MST
Where
Cheyenne County, 2.94 mi W of Kit Carson
Measured
1.25 in hail
Reported by
Public
Coordinates
38.765, -102.834

Hail, Cheyenne

When
June 21, 6:15 PM MST
Where
Cheyenne County, 1.28 mi WSW of Kit Carson
Measured
0.88 in hail
Reported by
Public
Coordinates
38.760, -102.800

Hail, Cheyenne

When
June 21, 6:20 PM MST
Where
Cheyenne County, 6.94 mi ENE of Kit Carson
Measured
1 in hail
Reported by
Public
Coordinates
38.794, -102.655

Hail, Cheyenne

When
June 21, 6:20 PM MST
Where
Cheyenne County, 0.82 mi WSW of Kit Carson
Measured
1 in hail
Reported by
Public
Coordinates
38.764, -102.793

Thunderstorm Wind, Cheyenne

When
June 21, 6:20 PM MST
Where
Cheyenne County, 0.76 mi WSW of Kit Carson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.764, -102.792

Estimated gust.

Hail, Cheyenne

When
June 21, 6:30 PM MST
Where
Cheyenne County, 1 mi WNW of Kit Carson
Measured
1.25 in hail
Reported by
Public
Coordinates
38.778, -102.795

Thunderstorm Wind, Cheyenne

When
June 21, 6:34 PM MST
Where
Cheyenne County, 1.28 mi WSW of Firstview
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.810, -102.550

Thunderstorm Wind, Cheyenne

When
June 21, 6:45 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
61 kt (70 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
38.820, -102.350

A large metal grain bin at the Cargill Elevators was shifted 3 to 4 inches of its foundation.

Hail, Cheyenne

When
June 21, 6:46 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -102.350

Thunderstorm Wind, Cheyenne

When
June 21, 6:46 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
70 kt (81 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
38.820, -102.350

NWS Storm Survey concluded a significant wind event moved through Cheyenne Wells. Damage consisted of numerous tree limbs broken and down, uplift and overthrow of a metal roof, loss of another deck awning/metal roof, loss of siding to a home, loss of roofing material to a few mobile homes, and a few trees down.

Thunderstorm Wind, Cheyenne

When
June 21, 6:48 PM MST
Where
Cheyenne County, 8.69 mi S of Cheyenne Wells
Measured
83 kt (96 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.695, -102.331

Measured with a Davis Vantage Vue while stationary.

Hail, Cheyenne

When
June 21, 6:50 PM MST
Where
Cheyenne County, 3.35 mi SE of Salis
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -102.222

Hail, Cheyenne

When
June 21, 6:50 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -102.350

Hail, Cheyenne

When
June 21, 6:50 PM MST
Where
Cheyenne County, 2.07 mi S of Cheyenne Wells
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -102.350

Hail, Cheyenne

When
June 21, 6:51 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.820, -102.350

Hail, Cheyenne

When
June 21, 6:56 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.820, -102.350

Thunderstorm Wind, Cheyenne

When
June 21, 7:00 PM MST
Where
Cheyenne County, Arapahoe
Measured
74 kt (85 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
38.850, -102.170

Significant wind damage found in Arapahoe from a supercell thunderstorm. Damage consisted of tree limbs snapped, a garage structure lost at a home, and metal roofing and support structure blown off of concrete grain elevators.

Thunderstorm Wind, Cheyenne

When
June 21, 7:00 PM MST
Where
Cheyenne County, 3.4 mi SE of Salis
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.800, -102.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840643, 840644, 840645, 840646, 840656, 840647, 840657, 840655, 840648, 866158, 840658, 840649, 840650, 840652, 840651, 840653, 840654, 840659.